Alert archive / Alabama / Special Weather Statements in 2017
Special Weather Statement, NWS Birmingham, AL
NWS Birmingham, AL issued this special weather statement at Jun 18, 2017, 5:21 PM CDT for Lamar County, Alabama. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 18, 2017, 5:21 PM CDT (22:21 UTC)
- Expired
- Jun 18, 2017, 6:15 PM CDT
- In force
- 54 min
- Issued by
- NWS Birmingham, AL
County Lamar County, AL
The radar
The Columbus AFB radar (KGWX), 23 km from the middle of the area, began a volume at 22:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 10.4 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 988 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 517 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
165
WWUS84 KBMX 182221
SPSBMX
Special Weather Statement
National Weather Service Birmingham AL
521 PM CDT SUN JUN 18 2017
ALZ012-182315-
Lamar AL-
521 PM CDT SUN JUN 18 2017
...SIGNIFICANT WEATHER ADVISORY FOR LAMAR COUNTY UNTIL 615 PM CDT...
At 521 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Detroit to near Columbus. Movement was
east at 25 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Vernon, Sulligent, Millport, Kennedy, Detroit, Beaverton, Blooming
Grove, Lamar County Airport, Crews, Bedford, Cody, Henson Springs,
Lamar County Public Lake, Star, Pine Springs, Hightogy and Melborne.
LAT...LON 3406 8821 3405 8799 3402 8799 3402 8795
3353 8795 3354 8827
TIME...MOT...LOC 2221Z 256DEG 22KT 3406 8825 3351 8833
$$
89^GSatterwhiteWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Jun 18, 1:22 PM CDT, 3 hours 59 minutes earlier.
Area forecast discussion, Jun 18, 1:22 PM CDT, 3 hours 59 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 122 PM CDT Sun Jun 18 2017 .UPDATE... For 18Z Aviation. && .SHORT TERM... Convection associated with the mesoscale convective vortex (MCV) located to the northeast of the Montgomery Metro area has dissipated due to localized airmass stabilization over the past few hours. We will continue to monitor potential for new convection as relatively steep lapse rates exist near and around this feature. Convection developed in the mid morning time frame across our northwest counties as an upper level impulse moves east and gradually weakens with time. Convection appeared to be more organized earlier and since has become less robust over the past hour. Further northwest, a mesoscale convective system (MCS) is propagating east-Southeast across central Arkansas and is expected to approach the area tonight. Ahead of this system the airmass is becoming more unstable across the Mid South region and into far northwest Alabama. At this time the ongoing convection across our northwest counties is limiting airmass destabilization and is adding to the uncertainty of the forecast late this afternoon and evening across our northwestern counties. The modified 12Z BMX sounding is suggesting ample convective available potential energy (CAPE) exists across the area due to the rich tropical moisture with dew points in the lower to middle 70's across much of the forecast area with highest values across west-central Alabama. Surface temperatures are coolest southeast due to recent convection but are warmest across western Alabama with readings in the mid 80's at this hour. 12Z sounding convective temperature was about 83 degrees so additional convective development is expected through the afternoon as temperatures continue to increase. Sounding data along with model projections show the best potential for microburst activity will exist across the northern half of the forecast area due to some drier air present aloft. With precipitable water value at 12Z of 1.87 inches, storms will be efficient rainfall producers and the risk of localized flash flooding remain possible. Isolated convection will continue to develop across east Mississippi and west-central Alabama through mid afternoon due to the higher instability values present in these areas. Winds are generally light throughout the vertical column as observed on the 12Z sounding plus from output from BMX/GWX NEXRAD VWP time height plots. Convection not associated with the MCS over the Mid South region will generally remain disorganized and short-lived though some strong to locally severe thunderstorms will remain possible due to increasing instability through the afternoon hours. 05 Previous short-term discussion:Today and Tonight. We have two features of interest to write about this AM. The first is our still present upper low feature stretching from the Alabama coast into Central Alabama that is still generating showers at this hour. The upper flow is expected to open up over Central Alabama today as the low elongates and shifts to the southwest over the open gulf waters. This will be ahead of and in anticipation of our second feature of interest today, an approaching surface front currently stretching from the Great Lakes to the Mid Mississippi River Valley and into the Texas Panhandle. As the main surface low pulls to the northeast from the Great Lakes and into Quebec, the front will sag slowly to the southeast toward Alabama. While we are not expecting the front to reach Central Alabama today or tonight, outflow boundaries from storms along the front could reach us and generate some strong to possibly a few marginally severe thunderstorms this afternoon and evening during the peak heat of the day with straight line winds being the main threat. We will definitely have a moist and somewhat marginally unstable atmosphere IF some of these boundaries can get here. Outside of boundaries in the afternoon and evening from the northwest, convection will also be influenced by our lingering upper low feature already here that should continue to generate scattered convection during the day. Our main area of convection will likely shift to the north/northwest late today into this evening as the upper low shifts to the south and front gets closer to the state. Outside of convection, hot and muggy conditions continue. 08 .LONG TERM... Monday through Saturday. A break between the subtropical ridge will exist on Monday with a large-scale trough extending from the Great Lakes southward to the Tennessee Valley. The associated cold front will be a focus for numerous showers and storms especially along and north of I-20 on Monday. For Tuesday, the front will lose upper-level support as it drifts southward and dissipates. The highest rain chances on Tuesday will be the reverse of Monday and confined to areas mainly south of I-20. The forecast gets a bit more interesting for the Tuesday into Wednesday timeframe with prospects increasing for a developing tropical cyclone in the Gulf of Mexico. The weakness in the upper ridge may provide a more northward path for this system, or at the very least, the associated swath of deep tropical moisture. Whether the tropical system moves toward Alabama or toward areas farther west, high rain chances are beginning to look more likely for Wednesday through Friday. 87/Grantham && .AVIATION... 18Z TAF Discussion. Scattered showers and some storms will continue thru the afternoon hours with SSW winds around 5-7 kts. Biggest question this period will be timing and impacts of remnants of the ongoing MCS in Arkansas. We do expect a weakening trend as it moves into Central AL. HiRes models differ a bit on timing of this activity, so adjustments may be needed later. For now, best chance will be this evening for the northern terminals with the system diminishing a great deal before reaching MGM/TOI. Some showers may linger overnight in the north closer to the approaching frontal boundary. Looks we'll see the return of a stratus deck late tonight, especially north. 19 && .FIRE WEATHER... Scattered showers and storms are expected through the next several days with a moist airmass in place. The best chance of rain will occur during the afternoon and early evening hours. There are no fire weather concerns. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 70 84 67 85 66 / 50 80 50 30 20 Anniston 71 85 69 83 68 / 40 70 50 40 20 Birmingham 73 86 70 86 69 / 50 70 50 30 20 Tuscaloosa 72 87 70 88 69 / 50 70 40 30 20 Calera 72 86 70 85 69 / 40 60 50 40 20 Auburn 70 86 70 80 69 / 20 40 50 50 30 Montgomery 72 90 73 85 71 / 20 40 50 50 30 Troy 70 89 71 82 70 / 20 30 40 50 40 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous weather outlook, Jun 18, 2:08 PM CDT, 3 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 208 PM CDT Sun Jun 18 2017 ALZ011>015-017>050-192215- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 208 PM CDT Sun Jun 18 2017 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. A few strong to marginally severe storms will be possible late this afternoon and evening, roughly 5 pm through 11 pm, ahead of a frontal system. The main threat will be damaging straight line winds for generally along north and west of a Selma to Alexander City to Wedowee line. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management is not expected at this time.
In the hours before
Local storm report, Jun 18, 11:56 AM CDT, 5 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1156 AM CDT SUN JUN 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 AM HEAVY RAIN 3 NNW SPRAGUE 32.17N 86.29W
06/18/2017 M2.65 INCH MONTGOMERY AL COCORAHS
COCORAHS STATION AL-MY-11, 2 NW SPRAGUE.
0653 AM HEAVY RAIN 1 W DANNELLY FIELD 32.30N 86.41W
06/18/2017 M2.81 INCH MONTGOMERY AL ASOS
ASOS STATION MGM, MONTGOMERY DANNELLY FIELD.
0700 AM HEAVY RAIN 3 WNW PRATTVILLE 32.48N 86.49W
06/18/2017 M4.30 INCH AUTAUGA AL COCORAHS
COCORAHS STATION AL-AT-14, 2 WNW PRATTVILLE.
0730 AM HEAVY RAIN 1 SW EASTDALE MALL 32.38N 86.22W
06/18/2017 M1.45 INCH MONTGOMERY AL COCORAHS
COCORAHS STATION AL-MY-9, MONTGOMERY 4.3
ENE.
0740 AM FLASH FLOOD AUTAUGA COUNTY AIRPORT 32.43N 86.52W
06/18/2017 AUTAUGA AL PUBLIC
PORTIONS OF HIGHWAY 14 REPORTED TO BE
COVERED BY WATER DUE TO FLASH FLOODING.
LOCATION APPROXIMATE.
0742 AM HEAVY RAIN 3 NE PRATTVILLE 32.49N 86.42W
06/18/2017 M3.01 INCH AUTAUGA AL MESONET
MESONET STATION D6808, 2 NE PRATTVILLE.
0815 AM FLASH FLOOD 3 N AUTAUGA COUNTY AIRP 32.47N 86.52W
06/18/2017 AUTAUGA AL EMERGENCY MNGR
PORTIONS OF U.S. HIGHWAY 82 COVERED BY WATER
NEAR HIGHWAY 82 AUTO PARTS AND WRECKER
SERVICE SHOP.
0815 AM FLASH FLOOD AUTAUGA COUNTY AIRPORT 32.43N 86.52W
06/18/2017 AUTAUGA AL EMERGENCY MNGR
WATER OVER PORTION OF ALABAMA HIGHWAY 14,
BETWEEN SIMMONS ROAD AND AUTAUGA COUNTY ROAD
29.
0815 AM FLASH FLOOD 3 NNW AUTAUGA COUNTY AI 32.47N 86.54W
06/18/2017 AUTAUGA AL EMERGENCY MNGR
AUTAUGA COUNTY OFFICIALS HAVE CLOSED COUNTY
ROAD 47 DUE TO FLASH FLOODING.
0825 AM FLASH FLOOD 3 SW HUNTINGDON COLLEGE 32.32N 86.31W
06/18/2017 MONTGOMERY AL PUBLIC
PHOTO OF STREET FLOODING IN DOWNTOWN
MONTGOMERY. LOCATION APPROXIMATE.
0830 AM HEAVY RAIN 2 SE RAMER 32.03N 86.21W
06/18/2017 M1.08 INCH MONTGOMERY AL COCORAHS
COCORAHS STATION AL-MY-6, 1 SE RAMER.
0845 AM FLASH FLOOD 2 NNE AUTAUGA COUNTY AI 32.47N 86.50W
06/18/2017 AUTAUGA AL EMERGENCY MNGR
1 MILE PORTION OF U.S. HIGHWAY 82 WEST OF
PRATTVILLE COVERED BY WATER DUE TO FLASH
FLOODING. LOCATION APPROXIMATE.
0850 AM FLASH FLOOD HUNTINGDON COLLEGE 32.34N 86.29W
06/18/2017 MONTGOMERY AL BROADCAST MEDIA
SEVERAL PHOTOS OF WATER COVERING ROADWAYS IN
THE CLOVERDALE PART OF MONTGOMERY.
0920 AM FLASH FLOOD 2 SW CAPITOL HILL GOLF 32.43N 86.41W
06/18/2017 AUTAUGA AL PUBLIC
FLASH FLOODING REPORTED AT CANDLESTICK
MOBILE HOME PARK IN PRATTVILLE.
0925 AM HEAVY RAIN 1 NE GUNTER AFB 32.41N 86.24W
06/18/2017 M1.88 INCH MONTGOMERY AL MESONET
MESONET STATION TT396, GUNTER AFB.
1020 AM FLASH FLOOD 2 W PRATTVILLE 32.46N 86.48W
06/18/2017 AUTAUGA AL BROADCAST MEDIA
PHOTO OF FLOODING ALONG A PORTION OF 4TH
STREET IN PRATTVILLE REPORTED. TIME
ESTIMATED.
1034 AM HEAVY RAIN 3 WSW ROSELLE 33.16N 86.09W
06/18/2017 M2.16 INCH CLAY AL MESONET
MESONET STATION TT275, 2 WSW ROSELLE.
1100 AM FLASH FLOOD 2 NE AUTAUGA COUNTY AIR 32.46N 86.49W
06/18/2017 AUTAUGA AL EMERGENCY MNGR
PORTIONS OF 17 ROADWAYS IMPASSABLE DUE TO
FLASH FLOODING. LOCATION APPROXIMATE.
1135 AM HEAVY RAIN 2 E MONTGOMERY COUNTRY 32.35N 86.25W
06/18/2017 M3.51 INCH MONTGOMERY AL MESONET
MESONET STATION D3397, 1 E MONTGOMERY
COUNTRY CLUB.
1135 AM HEAVY RAIN 2 SSW AUBURN UNIV MONTG 32.35N 86.19W
06/18/2017 M1.50 INCH MONTGOMERY AL MESONET
MESONET STATION E1228, 1 SSW AUBURN UNIV
MONTGOMERY.
1138 AM HEAVY RAIN 1 WNW WAUGH 32.37N 86.06W
06/18/2017 M1.36 INCH MONTGOMERY AL MESONET
MESONET STATION E0629, WAUGH.
1140 AM HEAVY RAIN 2 WSW MOUNT MEIGS 32.35N 86.13W
06/18/2017 M1.39 INCH MONTGOMERY AL MESONET
MESONET STATION E8506, 2 WSW MOUNT MEIGS.
1140 AM HEAVY RAIN 3 SW MOUNT MEIGS 32.34N 86.14W
06/18/2017 M1.07 INCH MONTGOMERY AL MESONET
MESONET STATION C4999, 2 WSW MOUNT MEIGS.
1142 AM HEAVY RAIN 1 WSW DEXTER 32.63N 86.17W
06/18/2017 M2.03 INCH ELMORE AL MESONET
MESONET STATION E6364, 1 WSW DEXTER.
1143 AM HEAVY RAIN 1 N PRATTVILLE 32.48N 86.45W
06/18/2017 M3.40 INCH AUTAUGA AL MESONET
MESONET STATION C3063, 1 NNW PRATTVILLE.
&&Special weather statement, Jun 18, 4:53 PM CDT, 28 minutes before
Special Weather Statement
National Weather Service Birmingham AL
453 PM CDT SUN JUN 18 2017
ALZ023-182230-
Tuscaloosa AL-
453 PM CDT SUN JUN 18 2017
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL TUSCALOOSA COUNTY
UNTIL 530 PM CDT...
At 452 PM CDT, Doppler radar was tracking a strong thunderstorm over
Brookwood, or 8 miles east of Holt, moving northeast at 20 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Tuscaloosa, Northport, Holt, Lake View, Brookwood, Coaling, Vance,
Tannehill Ironworks State Park, Bull City, Abernant, Lake Wildwood,
Deerlick Creek Campgrounds, Mercedes Benz Of Alabama, North Bibb,
Cottondale, East Brookwood, Peterson, Caffee Junction, Camp Horne Bsa
and Lake Tuscaloosa Dam.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3344 8731 3342 8725 3340 8725 3339 8723
3337 8723 3334 8718 3332 8718 3332 8716
3331 8716 3331 8713 3329 8712 3329 8709
3327 8706 3325 8707 3322 8710 3324 8714
3319 8720 3314 8738 3324 8761
TIME...MOT...LOC 2152Z 232DEG 16KT 3324 8736
19Special weather statement, Jun 18, 5:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Birmingham AL
521 PM CDT SUN JUN 18 2017
ALZ012-182315-
Lamar AL-
521 PM CDT SUN JUN 18 2017
...SIGNIFICANT WEATHER ADVISORY FOR LAMAR COUNTY UNTIL 615 PM CDT...
At 521 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Detroit to near Columbus. Movement was
east at 25 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Vernon, Sulligent, Millport, Kennedy, Detroit, Beaverton, Blooming
Grove, Lamar County Airport, Crews, Bedford, Cody, Henson Springs,
Lamar County Public Lake, Star, Pine Springs, Hightogy and Melborne.
LAT...LON 3406 8821 3405 8799 3402 8799 3402 8795
3353 8795 3354 8827
TIME...MOT...LOC 2221Z 256DEG 22KT 3406 8825 3351 8833
89^GSatterwhiteThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 18, 4:59 AM CDT | Areal Flood Advisory | BMX | Autauga, Lowndes, Montgomery | 3 hr |
| Jun 18, 5:32 AM CDT | Flash Flood Warning | BMX | Autauga, Elmore, Lowndes, Montgomery | 6 hr |
| Jun 18, 7:11 AM CDT | Areal Flood Advisory | BMX | Autauga, Chilton, Coosa, Elmore | 3 hr |
| Jun 18, 7:58 AM CDT | Areal Flood Advisory | BMX | Elmore, Montgomery | 3 hr |
| Jun 18, 8:48 AM CDT | Flash Flood Warning | BMX | Elmore, Montgomery | 3 hr |
| Jun 18, 9:12 AM CDT | Areal Flood Advisory | BMX | Lowndes, Montgomery | 2 hr |
| Jun 18, 11:28 AM CDT | Areal Flood Warning | BMX | Autauga, Lowndes, Montgomery | 3 hr |
| Jun 18, 4:53 PM CDT | Special Weather Statement | BMX | Tuscaloosa | 37 min |
| Jun 18, 5:31 PM CDT | Special Weather Statement | BMX | Jefferson | 29 min |
| Jun 18, 5:37 PM CDT | Special Weather Statement | BMX | Marion | 53 min |
| Jun 18, 5:56 PM CDT | Special Weather Statement | BMX | Fayette | 79 min |
| Jun 18, 6:00 PM CDT | Special Weather Statement | BMX | Jefferson, Shelby | 60 min |
| Jun 18, 6:27 PM CDT | Special Weather Statement | BMX | Walker, Winston | 33 min |
| Jun 18, 6:58 PM CDT | Special Weather Statement | BMX | Tuscaloosa | 62 min |
Nearby
Special Weather Statements in Alabama, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.